Facebook Pixel

Can amitriptyline when used for IBS, cause vaginal pain, irritation?

By April 27, 2010 - 5:36pm
Rate This

My sister, age 54, is experiencing several heath issues right now including IBS, gallstones, diverticulitus (sp?),, frequent urinary tract infections. She has been taking Amitriptyline for the IBS which has seemed to help the IBS but now has other issues. Vaginal pain is the major complaint right now. Also, almost passed out today! Can these other issues be related to the Amitriptyline?

Add a Comment5 Comments

Thank you for your comments!!
She was diagnosed with IBS years ago. The UTI's have been frequent over the last years or so. She had an ultrasound two weeks ago that detected the gallstones. (One dr. thought it was kidney stones but they didn't even look at her kidneys during the ultrasound) The vaginal pain started a few days ago. Today she almost passed out while at work. She started the Amitriptyline the firsts of March. She has had boardline high high blood pressure which it I think this med. can make higher, correct?
The only other med she is one is a vaginal estogen that she just stared 4 days ago for what the latest doctors says is vaginal dryness pain. The estogen can also elevate her blood pressure, correct.
She is not on any blood pressure medication.
Can stress by the reason for a lot of this??

April 27, 2010 - 7:37pm
(reply to breckgirl)

Hi, Breckgirl,

One of Alison's questions is really important -- is your sister seeing different doctors for different things, and if so, are they communicating with each other? Or is one doctor treating her for everything?

Here is the drugs.com page on Amitriptyline. Neither it nor the side-effects page it links to lists higher blood pressure as a side effect; can I ask where you got the idea that it could?


And here is the page for vaginal estrogen and its side effects; it does say that a patient should talk to their doctor before using it if they have high blood pressure:


Stress can affect almost anything about our health. When we are stressed, the adrenal glands release cortisol. Here's a post I wrote about cortisol and its importance, both good and bad:


Does your sister feel like her doctors are working hard to help her get to the bottom of all this?

April 29, 2010 - 8:50am
(reply to Diane Porter)

Sorry just learning how to use this web site.

Here are my answers again.

I found the high blood pressure side effect on one web site, I'll try to find it again and foward it to you.

She has stopped the estogen and started high blood pressure med. But she was on the estogen for the vaginal pain that she has been experiencing lately. That is her main concern right now. And she has stopped the med because of the blood pressure.

No she does not feel that her doctors are trying to help her get to the bottom of it. She feels that they just keep sending her to someone new since they can't figure it out.

I think a lot of it is stress related (high blood pressure included) but she is in real pain.

Thank you for your suggestions. I'll send everything on to her.

April 29, 2010 - 1:05pm
(reply to breckgirl)

You're a thoughtful sister to help try to get to the bottom of her pain. I'm glad she's started the high blood pressure medicine, but it's horrible that she has to stop the estrogen for the vaginal pain. Is the vaginal pain constant? Or just when she has intercourse?

Stress-related pain is absolutely real pain. I hope your sister finds some relief soon. Will you keep us updated?

April 30, 2010 - 9:05am

This is a great question for your sister's doctor or Pharmacist, who knows all the other medications (prescription and over-the-counter) that your sister is taking, in case there are some drug interactions (I assume she is being treated for her other conditions?). The only reported side effects of Amitriptyline (from the list you mentioned) is problem urinating, but not specifically UTIs (urinary tract infections), nothing related to vaginal itching or gallstones.

I wonder if there is not an underlying condition that your sister has, that is causing all of these other conditions, as it is unlikely that this medication would actually create new health conditions. Has she had blood tests done, to check on some of these symptoms that she is experiencing? It is more likely that there may be something that can be detected in a diagnostic test that can be attributed to causing, or being associated with, her other conditions (and are likely treatable...gallstones, vaginal infections and UTIs are very, very common and easily treated).

I'm sorry she is experiencing all of these conditions, and I'm also wondering if she has been diagnosed with all of these by different doctors? What is the timeline of all of these conditions/symptoms occurring?

April 27, 2010 - 7:04pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Irritable Bowel Syndrome

Get Email Updates

Irritable Bowel Syndrome Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!